Alert archive / Arkansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 124, NWS Memphis, TN

May 24, 2024Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 24, 2024, 4:29 PM CDT for Lee County, Phillips County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2024, 4:29 PM CDT (21:29 UTC)
Expired
May 24, 2024, 5:15 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, AR, Phillips County, AR

The radar

The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:27 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 24, 3:27 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
327 PM CDT Fri May 24 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 323 PM CDT Fri May 24 2024

Unsettled weather will persist through Memorial Day weekend with
multiple rounds of heavy rain anticipated. In addition, severe
weather chances will return on Sunday. The main concern at this
time will be flooding as elevated rainfall rates accompany storms
through Monday morning. Fortunately, dry conditions should return
by Wednesday.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 323 PM CDT Fri May 24 2024

3PM radar imagery depicts mostly dry conditions over the Mid-
South with a few pop-up thunderstorms forming over portions of
north Mississippi. Overall confidence for storm coverage this
afternoon and evening is low due to uncertainties regarding how
well the environment will recover from this morning's convection.
However, satellite imagery depicts clearing skies over portions of
the Mid-South, which may further encourage storm development over
the next few hours. If storms do materialize, damaging winds and
large hail will be the main concerns.

Greater confidence exists overnight for a line of showers and
thunderstorms to dive southeast across Missouri, impacting the
Mid-South after midnight. The severe weather threat with this
line will be low due to the presence of a strong Elevated Mixed
Layer. Instead, the greatest concern will be heavy rainfall as
precipitable water values are forecast to be around the 99th
percentile. Prolific rainfall rates are anticipated overnight,
with a few areas forecast to see an additional 1 to 2 inches of
rain. Additional precipitation will further aggravate rivers and
streams, leading to rises above bankfull. We strongly suggest at
this time that you have a flood plan in place through the weekend.
A Flood Watch has been issued for the entire Mid-South through
Monday morning.

A lull in precipitation is possible by midmorning Saturday as the
aforementioned line pushes out of the area. There is a chance for
thunderstorms to redevelop in northeast Mississippi in the late
afternoon hours, but confidence for this remains low. If a storm
does develop, it will be capable of damaging winds.

Additional severe weather chances appear likely on Sunday as a
shortwave trough ejects across the Central Plains. Some model
discrepancies are evident for this forecast package, with the
ECMWF favoring a more progressive system tracking across southern
Missouri. If this solution materializes, severe weather impacts
will be more likely across the Mid-South, especially in areas of
northwest Tennessee. Timing of severe weather appears to be Sunday
evening into the overnight hours. At this time, midlevel lapse
rates are forecast to be around 7.5 C/km. In addition, MLCAPE
around 2500 J/kg and 0-3 km SRH of 250 m2/s2 are forecast.
Therefore, any storm that does develop will be capable of
producing all hazards of severe weather.

By midweek, upper level ridging should put an end to our unsettled
weather pattern with dry conditions returning Wednesday.

ANS

&&

.AVIATION...
(18Z TAFS)
Issued at 1143 AM CDT Fri May 24 2024

Periods of convection are expected this afternoon and overnight with
a much higher confidence of storms tonight.  Very heavy rainfall
will likely result in brief periods of VFR Vis.  Prevailing wind
will remain from the south to southwest 5-10kts but could be gusty
and variable near thunderstorms. Storms should come to an end
around mid morning with VFR conditions prevailing during the
afternoon hours.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Monday morning for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Flood Watch through Monday morning for MOZ113-115.

MS...Flood Watch through Monday morning for MSZ001>017-020>024.

TN...Flood Watch through Monday morning for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...ANS
AVIATION...JDS

In the hours before

Local storm report, May 24, 3:31 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
331 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Dmg     Algoma                  34.18N 89.03W
05/24/2024                   Pontotoc           MS   Public

            Trees down in Algoma.

&&

MJ
Local storm report, May 24, 3:34 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
334 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     Tstm Wnd Dmg     1 SW Troy               34.15N 88.92W
05/24/2024                   Pontotoc           MS   Public

            Hail was at least quarter-sized on Pontocola
            Road at Highway 41.

&&

MJ
Local storm report, May 24, 3:35 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
335 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Hail             Troy                    34.17N 88.90W
05/24/2024  M1.25 Inch       Pontotoc           MS   Public

&&

MJ
Local storm report, May 24, 3:36 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
336 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     Hail             1 SW Troy               34.15N 88.92W
05/24/2024  E1.00 Inch       Pontotoc           MS   Public

            Corrects previous tstm wnd dmg report from 1
            SW Troy. Hail was at least quarter-sized on
            Pontocola Road at Highway 41.

&&

MJ
Local storm report, May 24, 3:51 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
351 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Hail             5 NW Troy               34.14N 88.91W
05/24/2024  E1.50 Inch       Pontotoc           MS   Public

            image sent in with estimated ping pong ball
            sized hail on hwy 41 5 miles northwest of
            Troy.

&&
Special weather statement, May 24, 4:20 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
420 PM CDT Fri May 24 2024

ARZ035-036-048-MSZ001-TNZ088-242145-
St. Francis AR-Cross AR-Crittenden AR-DeSoto MS-Shelby TN-
420 PM CDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ST. FRANCIS...
CENTRAL CRITTENDEN...SOUTHEASTERN CROSS...NORTHWESTERN DESOTO AND
SOUTHWESTERN SHELBY COUNTIES THROUGH 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Hughes, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
West Memphis, Marion, Earle, Hughes, Parkin, Crawfordsville,
Edmondson, Horseshoe Lake, Widener, Sunset, Anthonyville, Jennette,
Lake Cormorant, Simsboro, Pinckney, New Home, Crittenden, Cottonwood
Corner, Browns, and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3528 9069 3526 9019 3485 9020 3486 9020
      3486 9024 3498 9068
TIME...MOT...LOC 2120Z 243DEG 17KT 3499 9045

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JPR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:59 AM CDTSpecial Weather StatementMEGShelby31 min
May 24, 6:39 AM CDTSpecial Weather StatementMEGFayette36 min
May 24, 6:42 AM CDTSpecial Weather StatementMEGFayette18 min
May 24, 7:18 AM CDTSpecial Weather StatementMEGMcNairy27 min
May 24, 7:34 AM CDTSpecial Weather StatementMEGCrockett26 min
May 24, 7:46 AM CDTSpecial Weather StatementMEGChester, Madison29 min
May 24, 7:53 AM CDTSpecial Weather StatementMEGGibson22 min
May 24, 8:15 AM CDTSpecial Weather StatementMEGCrockett, Dyer, Gibson, Madison30 min
May 24, 8:17 AM CDTSpecial Weather StatementMEGLake28 min
May 24, 8:21 AM CDTSpecial Weather StatementMEGHardeman, Hardin, McNairy24 min
May 24, 8:27 AM CDTAreal Flood AdvisoryMEGCrockett, Dyer, Gibson, Haywood, Madison5 hr
May 24, 8:40 AM CDTAreal Flood AdvisoryMEGHardin, McNairy3 hr
May 24, 8:43 AM CDTSpecial Weather StatementMEGCarroll, Crockett, Gibson, Lake, Madison, Obion and 1 more32 min
May 24, 8:44 AM CDTSpecial Weather StatementMEGHardin, McNairy31 min
May 24, 8:56 AM CDTFlash Flood WarningMEGCrockett, Gibson, Madison3 hr
May 24, 9:11 AM CDTSpecial Weather StatementMEGCrockett, Gibson, Madison, Obion, Weakley34 min
May 24, 9:24 AM CDTAreal Flood AdvisoryMEGDyer, Obion68 min
May 24, 9:50 AM CDTAreal Flood AdvisoryMEGChester, Hardeman, Madison9 min
May 24, 9:59 AM CDTFlash Flood WarningMEGChester, Hardeman, Madison4 hr
May 24, 10:29 AM CDTFlash Flood WarningMEGDyer, Gibson, Obion5 hr
May 24, 11:03 AM CDTFlood WatchMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more64 hr
May 24, 11:50 AM CDTAreal Flood AdvisoryMEGCrockett, Gibson, Madison2 hr
May 24, 11:56 AM CDTAreal Flood AdvisoryMEGHaywood, Madison3 hr
May 24, 12:21 PM CDTAreal Flood WarningMEGCrockett, Gibson3 hr
May 24, 1:48 PM CDTAreal Flood WarningMEGCrockett, Gibson, Hardeman, Madison2 hr
May 24, 4:32 PM CDTSevere Thunderstorm WarningMEGShelby43 min
May 24, 6:14 AM CDTSpecial Weather StatementMEGBenton, Tippah16 min
May 24, 7:19 AM CDTAreal Flood AdvisoryMEGTippah3 hr
May 24, 7:38 AM CDTSpecial Weather StatementMEGPrentiss37 min
May 24, 9:13 AM CDTSpecial Weather StatementMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo32 min
May 24, 9:27 AM CDTFlash Flood WarningMEGPrentiss, Tishomingo3 hr
May 24, 11:43 AM CDTSpecial Weather StatementMEGMonroe32 min
May 24, 11:47 AM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe28 min
May 24, 12:09 PM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe51 min
May 24, 12:57 PM CDTSpecial Weather StatementMEGMonroe33 min
May 24, 2:35 PM CDTSpecial Weather StatementMEGPontotoc25 min
May 24, 3:01 PM CDTSevere Thunderstorm WarningMEGPontotoc44 min
May 24, 3:18 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc42 min
May 24, 3:56 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Monroe33 min
May 24, 4:50 PM CDTSpecial Weather StatementMEGTate25 min
May 24, 4:55 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica50 min
May 24, 5:12 PM CDTSevere Thunderstorm WarningMEGDeSoto48 min
May 24, 5:37 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tunica38 min
May 24, 5:42 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGDeSoto, Tate48 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate40 min
May 24, 6:13 PM CDTSpecial Weather StatementMEGCoahoma32 min
May 24, 6:23 PM CDTTornado WarningMEGLafayette, Panola, Tate52 min
May 24, 6:33 PM CDTFlash Flood WarningMEGDeSoto, Tate3 hr
May 24, 6:55 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCalhoun, Lafayette, Panola, Pontotoc, Yalobusha50 min
May 24, 6:52 AM CDTSpecial Weather StatementMEGClay38 min
May 24, 7:03 AM CDTSpecial Weather StatementMEGGreene27 min
May 24, 7:43 AM CDTSpecial Weather StatementMEGClay32 min
May 24, 4:04 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis41 min
May 24, 4:20 PM CDTSpecial Weather StatementMEGCrittenden25 min
May 24, 5:08 PM CDTSevere Thunderstorm WarningMEGLee, Phillips52 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.